Louisiana, 2005

Damaging Wind in Louisiana, February 23, 2005

February 23, 2005 · NWS LCH · 1 event in 1 county or zone

Several mobile homes received roof damage. Trees and power lines were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Several mobile homes received roof damage. Trees and power lines were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 23, 2:47 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 23, 2:47 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
247 PM CST WED FEB 23 2005

.SYNOPSIS...THUNDERSTORM COMPLEX IS ABOUT TO EXIT SOUTHEAST TEXAS.
CURRENT MOVEMENT TAKES THESE THUNDERSTORMS OUT OF SOUTH AND CENTRAL
LOUISIANA DURING THE EARLY EVENING HOURS. THE STATIONARY FRONT REMAINS
JUST NORTH OF THE AREA FROM EAST TEXAS THROUGH NORTH CENTRAL AND HAS
WAVES.

REINFORCING HIGH PRESSURE FROM THE PLAINS WILL SEND THE FRONT THROUGH LATE
TONIGHT...REACHING THE COASTAL WATERS THURSDAY MORNING. OVERRUNNING RAIN
WITH EMBEDDED THUNDERSTORMS CAN BE EXPECTED IN THE WAKE OF THE FRONT DUE
TO INCREASING MOISTURE FROM THE PACIFIC. TEMPERATURES WILL FALL TO BELOW
SEASONAL NORMS IN THE CHILLY RAINS.

RAIN SHOULD TAPER OFF TO SCATTERED SHOWERS LATE THURSDAY INTO FRIDAY AS THE
FRONT SETTLES IN THE CENTRAL GULF...MOVING JUST FAR ENOUGH OFFSHORE TO END
THE RAIN AND GIVE US A COOL DRY FRIDAY NIGHT. NEXT RAINFALL LOOKS TO BE
AROUND MID-WEEK AS THE NEXT PACIFIC SYSTEM APPROACHES.

&&

.DISCUSSION...STAYING WITH THE SLOWER NAM MODEL AS SWLY FLOW ALOFT WILL HELP
PUT THE BRAKES ON THE FRONT...SHOULD NOT BE AS FAST AS THE GSM. THIS WILL
PUT TEMPS WARMER THAN GUIDANCE TONIGHT. COULD HAVE GONE LOWER ON POPS FOR
NRN ZONES TONIGHT BUT COMPROMISED WITH 50% WHICH IS STILL LESS THAN GUIDANCE
NVA LOOKS TO IMPROVE THINGS PRECIPWISE LATER TNITE.

SHALLOW FRONTAL SURFACE AND AMPLE MOISTURE SHOULD MAKE FOR A SOGGY DAY ON
THURSDAY WITH K-INDICES IN THE 30S REFLECTIVE OF ELEVATED TSTMS IN THE GOOD
CAPE ENVIRONMENT. LIKELY TO CATEGORICAL SEEMS TO BE A GOOD BET...BACKED UP BY
ALL GUIDANCE. TEMPS WILL BE TRICKY...WENT 15 DEGREES LOWER THAN H85 TEMPS
INDICATE DUE TO COLD ADVECTION...CLOUDCOVER AND RAINCOOLED AIR. NGM/NAM IS
IN AGREEMENT. STAYED CLOSE TO NGM/GFS ON TEMPS IN THE EXTENDED EXCEPT MONDAY
NIGHT WENT 4 DEGREES HIGHER OVER SOUTHERN ZONES FOR MATCHING UP PURPOSES.

&&

.AVIATION...CANNOT RULE OUT DENSE FOG IF THE CONVECTION ENDS OVER THE
BPT/LCH AREA. SEAFOG IS POISED TO MOVE IN FROM NEARSHORE WATERS WITH THAT
LIGHT SOUTHERLY FETCH WE CANT SEEM TO SHAKE. LIFR CIGS ARE LIKELY.

&&

.MARINE...CROSSOVER DEW PTS VS WATER TEMPS AND ONGOINGF REPORTS INDICATE
THAT STUBBORN SEAFOG TO CONTINUE OVER THE NEAR SHORE WATERS...AWAY FROM
TSTMS. FOG SHOULD LIFT SHORTLY AFTER DAYBREAK WITH THE SHIFT TO NORTHERLY
WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  62  62  49  61 /  30  80  40  30
KBPT  62  62  49  61 /  30  70  30  30
KAEX  56  56  44  57 /  50  80  40  20
KLFT  59  62  49  59 /  30  80  40  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SEVERE TSTM WATCH UNTIL 6PM LAZ028-029-031>033-042>045
TX...NONE.

&&
Hazardous weather outlook, Feb 23, 6:00 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CST WED FEB 23 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
241200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CST WED FEB 23 2005

.DAY ONE...TODAY AND TONIGHT

...A DENSE FOG ADVISORY IS IN EFFECT UNTIL 8 AM CST SOUTH OF I-10
CORRIDOR...

DENSE FOG WILL CONTINUE TO REDUCE VISIBILITY TO NEAR ZERO ACROSS
PARTS OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA AND THE ADJACENT
BAYOUS AND THE INTER-COASTAL WATERWAYS THIS MORNING. THE FOG WILL
PRIMARILY IMPACT LOCATIONS SOUTH OF A LINE FROM LAFAYETTE LOUISIANA
TO BEAUMONT TEXAS. THE FOG IS EXPECTED TO LIFT JUST A AFTER SUNRISE.

SCATTERED THUNDERSTORMS TODAY WILL CHANGE OVER TO PERIODS OF RAIN
DURING THE OVERNIGHT HOURS AS A COLD FRONT MOVES THROUGH THE
REGION AND INTO THE GULF. THE MAIN EFFECT OF THIS RAIN WILL BE
THE RIVERS AND BAYOUS RISING FROM RUNOFF. THIS IS LIKELY TO ONCE
AGAIN CAUSE SOME LOCATIONS ALONG AREA RIVERS TO MOVE BACK INTO
FLOOD STAGE OVER THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF RAIN WILL CONTINUE INTO THURSDAY BEHIND THE FRONT ENDING
DURING THE EVENING HOURS ON THURSDAY AS RAINS MOVE EASTWARD AND THE
FRONT PUSHES DEEPER INTO THE GULF. TEMPERATURES TO REMAIN ON THE COOL
SIDE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
IS NOT EXPECTED TODAY.

K. KUYPER

In the hours before

Local storm report, Feb 23, 10:29 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1029 AM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             2 S LAKE CHARLES        30.18N 93.20W
02/23/2005  0.75 INCH        CALCASIEU          LA   PUBLIC

            DIME SIZE HAIL 2 SOUTH OF MCNEESE STATE UNIVERSITY.

&&

FN
Local storm report, Feb 23, 10:48 AM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1048 AM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HAIL             CREOLE                  29.80N 93.11W
02/23/2005  0.88 INCH        CAMERON            LA   PUBLIC

            NICKEL-SIZED HAIL REPORTED BY PUBLIC

&&

ITO
Local storm report, Feb 23, 10:52 AM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1052 AM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             GRAND CHENIER           29.77N 92.97W
02/23/2005  1.25 INCH        CAMERON            LA   PUBLIC

            HALF DOLLAR-SIZED HAIL REPORTED BY PUBLIC.

&&

ITO
Local storm report, Feb 23, 12:00 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1200 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             2 SW OBERLIN            30.60N 92.79W
02/23/2005  0.75 INCH        ALLEN              LA   PUBLIC

            PUBLIC REPORTS 3/4 INCH HAIL.

&&

ERICKSON
Local storm report, Feb 23, 2:17 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
217 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             MAURICE                 30.11N 92.12W
02/23/2005  1.00 INCH        VERMILION          LA   PUBLIC

            REPORTED BY MAURICE ELEMENTARY SCHOOL.

&&

TMOGGED
Local storm report, Feb 23, 2:26 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
226 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             YOUNGSVILLE             30.10N 91.99W
02/23/2005  0.88 INCH        LAFAYETTE          LA   PUBLIC

&&

TMOGGED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Martin

When
February 23, 4:05 PM CST
Where
St. Martin County, 50 mi SE of St Martinville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
29.617, -91.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2005Every state in 2005This day in weather historyWarnings in Louisiana, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437228.